Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 28, 2007, 4:38 PM EDT for Carroll County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2007, 4:38 PM EDT (20:38 UTC)
- Expired
- May 28, 2007, 8:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 282043 FFWRNK VAC035-290045- /X.NEW.KRNK.FF.W.0001.070528T2038Z-070529T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 438 PM EDT MON MAY 28 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 845 PM EDT * AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM THAT PASSED SLOWLY OVER THE WARNED AREA. HIGH WATER IS MOVING DOWN GREASY CREEK INTO BIG REED ISLAND CREEK. FLOODING IS EXPECTED WHERE GREASY CREEK EMPTIES INTO BIG REED ISLAND CREEK. THIS WILL RESULT IN WATER OVER STATE ROUTES 764 AND 765. IN HILLY TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BLACKSBURG OR CALL TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3676 8074 3675 8049 3693 8061 3688 8076 $$ AMS
1 follow-up statement
000 WGUS71 KRNK 282256 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 655 PM EDT MON MAY 28 2007 VAC035-282305- /X.CAN.KRNK.FF.W.0001.000000T0000Z-070529T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARROLL VA- 655 PM EDT MON MAY 28 2007 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN CARROLL COUNTY... THE FLOODING THREAT HAS ENDED OVER THE WARNED AREA...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3676 8074 3675 8049 3693 8061 3688 8076 $$ AMS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:28 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 28, 3:28 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 328 PM EDT MON MAY 28 2007 .SYNOPSIS... HIGH PRESSURE WAS CENTERED OVER THE CAROLINAS. LOW PRESSURE WAS OVER EASTERN PENNSYLVANIA WITH AN ASSOCIATED COLD FRONT EXTENDING WESTWARD INTO INDIANA. THE FRONT WILL MOVE SOUTH THROUGH WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... ONGOING CONVECTION LATE THIS AFTERNOON WILL CONTINUE INTO THIS EVENING AND SLOWLY DISSIPATE WITH LOSS OF HEATING. LOWERED POPS TO SLIGHT OVER THE NORTHEAST CWA FOR TUESDAY AFTERNOON AS SOMEWHAT DRIER AND MORE STABLE AIR WILL FILTER INTO THE AREA. SREFS INDICATE ONLY A 50 PERCENT CHANCE OF -2 LIFTED INDEX ACROSS PRIMARILY THE NORTHERN ONE-HALF TOMORROW VERSUS 90 PERCENT TODAY. STILL EXPECT ANOTHER WARM DAY WITH HIGHS REACHING THE MID 80S TO NEAR 90 OVER THE SOUTHEAST. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... THE STALLED FRONTAL BOUNDARY NEAR THE NORTHERN AND EASTERN PARTS OF THE AREA WASHES OUT...COINCIDENT TO AN AXIS OF THETA-E. HAVE TRIMMED BACK AND REFOCUSED THE POTENTIAL FOR ISOLATED THUNDERSTORMS ACROSS THE NORTH AND EAST EARLY TUESDAY EVENING...AND THEN AGAIN FROM THE AFTERNOON WEDNESDAY INTO THE EARLY EVENING. TEMPERATURES SHOULD ONLY BE SLIGHTLY COOLER AS COMPARED TO THOSE EXPECTED ON TUESDAY. && .LONG TERM /THURSDAY THROUGH MONDAY/... THURSDAY THROUGH FRIDAY. THURSDAY INTO FRIDAY THE PREVIOUSLY ADVERTISED SHIFT EAST OF THE UPPER RIDGE NOW LOOKS NOT TO BE THE CASE. THE TROUGH/LOW IN THE CENTRAL PART OF THE U.S.IS TRACKING A BIT SLOWER...AS SUCH WARMER WEATHER AND ISOLATED DIURNAL SHOWER/STORMS LIMITED TO MAINLY THE MOUNTAINS BOTH DAYS. SATURDAY THROUGH MONDAY. AS A SHORTWAVE TROUGH HEADS THROUGH THE GREAT LAKES AREA...DYNAMIC FORCING AND ASSOCIATED INCREASING BETTER WIND SHEAR WILL ALLOW FOR A GREATER POTENTIAL FOR SHOWERS AND STORMS THROUGH THE WEEKEND. AN ASSOCIATED COLD FRONT IS EXPECTED TO SWEEP THROUGH DURING THE DAY SUNDAY...AND THEN A SERIES OF REINFORCING PIECES OF ENERGY WILL MOVE THROUGH THE AREA...KEEPING SHOWERS/STORMS IN THE FORECAST THROUGH MONDAY. TEMPERATURES WILL TREND NOTABLY COOLER SUNDAY INTO MONDAY...LOWER TO MID 70S IN THE MOUNTAINS...AROUND 80 EAST OF THE BLUE RIDGE. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... FOR TODAY THROUGH TUESDAY...A COLD FRONT WILL APPROACH THE REGION LATE TODAY...WITH A SOUTHWARD PUSH EAST OF THE MTNS MONDAY NIGHT TO PROBABLY REACH THE LYH AND ROA AREAS BEFORE STALLING TUESDAY MORNING. THERE WILL BE AN INCREASED CHANCE FOR MVFR AFTERNOON AND EVENING THUNDERSTORMS TO MOUNTAIN AREAS MONDAY WITH SCATTERED AFT AND EVE STORMS IN THE BLF AND LWB AREAS. ON TUESDAY...THERE WILL BE AN INCREASED CHANCE OF AFT/EVE STORMS NEAR THE FRONT...WHICH WOULD BE MORE LIKELY TO AFFECT ROA AND LYH. MVFR FOG IN A SPOTS TNGT...BUT LIKELY IFR AT LWB AND WHERE IT RAINS LATER TODAY. WEDNESDAY AND THURSDAY...VFR CONDITIONS WILL PREVAIL WITH ONLY ISOLATED MVFR CONVECTION EXPECTED IN A WARM MOIST AIRMASS UNDER A BUILDING UPPER RIDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...PC SHORT TERM...DS LONG TERM...DS AVIATION...PC
Hazardous weather outlook, May 28, 3:58 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT MON MAY 28 2007 NCZ001>006-018>020-VAZ007-009-015-290800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-GRAYSON- 358 AM EDT MON MAY 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>045-290800- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 358 AM EDT MON MAY 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST VIRGINIA THIS AFTERNOON. MODERATE INSTABILITY AND UPPER LEVEL WINDS MAY LEAD TO A FEW OF THESE STORMS BECOMING SEVERE WITH DAMAGING WINDS. THE THREAT OF SEVERE WEATHER INCREASES SLIGHTLY NORTH AND EAST OF ROANOKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 1:43 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 143 PM EDT MON MAY 28 2007 VAZ022-281830- ROANOKE VA- 143 PM EDT MON MAY 28 2007 AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SALEM CITY...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROANOKE AIRPORT AT 210 PM EDT... HOLLINS AT 220 PM EDT...ROANOKE...CAVE SPRING AT 230 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PC
Special weather statement, May 28, 3:24 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT MON MAY 28 2007 VAZ015-016-282030- GRAYSON VA-CARROLL VA- 324 PM EDT MON MAY 28 2007 AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF INDEPENDENCE...OR ABOUT 3 MILES SOUTHWEST OF BAYWOOD...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BAYWOOD AT 335 PM EDT...FRIES AT 350 PM EDT...GALAX CITY AT 400 PM EDT... EXPECT RAINFALL AMOUNTS OF UP TO ONE AND A QUARTER INCHES DURING THE NEXT HOUR...AND GUSTY WINDS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, May 28, 3:32 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON MAY 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG ROANOKE 37.28N 79.96W
05/28/2007 CITY OF ROANOKE VA LAW ENFORCEMENT
TREE DOWN IN SOUTHWEST PART OF CITY.
&&
WHPSpecial weather statement, May 28, 3:35 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EDT MON MAY 28 2007 VAZ016-017-032-282030- PATRICK VA-FLOYD VA-CARROLL VA- 335 PM EDT MON MAY 28 2007 AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF FANCY GAP...OR ABOUT 4 MILES EAST OF GLADESBORO...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LAUREL FORK AT 345 PM EDT...MEADOWS OF DAN AT 400 PM EDT... MABRY MILL AT 405 PM EDT...ROCKY KNOB SUMMIT AT 415 PM EDT...ROCKY KNOB RECREATION AREA AT 420 PM EDT... EXPECT RAINFALL AMOUNTS OF UP TO AN INCH...STRONG WINDS...SMALL HAIL...AND FREQUENT LIGHTNING. IF TRAVELING THE BLUE RIDGE PARKWAY BETWEEN GROUNDHOG MOUNTAIN AND ROCKY KNOB...BE PREPARED FOR THIS STORM. REMAIN IN YOUR CAR DURING A THUNDERSTORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, May 28, 4:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT MON MAY 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 W ROCKY MOUNT 37.00N 79.96W
05/28/2007 E0.75 INCH FRANKLIN VA PUBLIC
&&
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 60 min |
| May 28, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 47 min |
| May 28, 2:19 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 71 min |
| May 28, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 76 min |
| May 28, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 77 min |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.